Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1997, 9:42 AM CDT for Meade County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 9:42 AM CDT (14:42 UTC)
- Expired
- Jun 2, 1997, 10:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 021443 SVRDDC KSC119-021515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 942 AM CDT MON JUN 2 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN AND SOUTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1015 AM CDT * SOME LOCATIONS AFFECTED MEADE STATE PARK BY 955 AM CDT * AT 943 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF PLAINS MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. MCAVOY/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:16 AM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Jun 2, 2:16 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 215 AM CDT MON JUN 2 1997 ...SHORT TERM... MAIN QSTN TDY TO BE CHC FOR LATE AFTN TSRA IN FAR W ZNS. NO RAOB FOR DDC AT 00Z SO HAVE USED UA ANALS TO MODIFY 12Z RAOB AND COMPARED TO MM5 AND ETA PROG SOUDNINGS. RESULT IS CAPE ARND 1200 J/KG ATTM WITH CAP ARND 1-2 DEG. GDA PRFLR AND 88D VWP AGREE WELL WITH MM5 PROG WIND PROFILE IN SUBCLOUD LYR WITH GOOD TURNING UP TO ARND 10K FEET BUT SPEED SHEAR WITH HGT NOT IMPRESSIVE. NONE THE LESS THIS GIVES A SUBCLOUD SRH OF AROUND 400 UNITS ALG WRM FNT NOW AT COLO BRDR. 00Z H7 ANALS HV WAA WITH +14/+16 OVR RGN BY MRNG BUT ONGOING CNVCTN INDICATES LAPSE RATES SO STEEP THAT WRM MID LVL WL DO LITTLE TO CAP AIR MASS...ESPCLY IN VCNTY OF WRM FNT ALOFT. PER DISCUS WITH SPC TIME OF DAY IS BIG DAMPER FOR EARLY MRNG SVR SO WL MONITOR CLOSELY BUT NO WATCH ATTM FOR THIS WEAKLY FORCED ENVIRONMENT. FEEL ERLY MRNG TSRA WL BE GONE ARND SUNRISE AND BEST FOCUS TDY WL COME TOGETHER AFT AFTN FCST PACKAGE GOES OUT SO BEST CHCS IN 2ND PD. CANNOT RULE OUT LATE AFTN TSRA OR TWO THO IN FAR W SO WL LV SML CHC POPS FOR LATE AFTN IN PLACE THERE AND GO FOR OVRNGT PD IN AREAS TO THE EAST. AS TO TEMPS...CNVCTN AND CONSDRBL BLOW OFF OVR RGN WL SLOW TEMP RECOVERY TDY. WITH SAT IMAGERY CONTG TO SHOW MSTR SPILLING OVR DIRTY RDG INTO W KS AND ALL MDLS CONTG THIS TREND TO SOME DEGREE...WL FIGURE ON MORE CLD TDY WHICH WL PUT A DAMPER ON WRMG IN SPITE OF WAA INDICATED BY PRFLRS. WL GO AOB FWC FOR HIGHS. GD SRLY WND GRDNT TDY TOO BUT NOT ENUF FOR ADVSRY CRITERIA TDY. ...LONGER TERM... IN LTR PDS HV GENERALLY FOLLOWED NGM UPR AIR PTTNS THO ALL MDLS SIMILAR IN BRINGING WK UPR IMPULSES OVR TOP OF UPR RDG INTO PLNS RGN WHERE HIER THETA E AIR RMNS IN PLACE. THO SPEED SHEAR WITH HGT RMNS UNIMPRESSIVE COULD STILL SEE ISOLD LATE AFTN OR EVE SUPERCELL AND WL THUS HV TO KEEP POPS IN RGN TNGT WITH BEST CHCS IN FAR W ZNS WHERE LO LVL FORCING WILL MAXIMIZE. PER MDLS ANOTHER SHOT OF MSTR OVR UPR RDG AGN FOR TUES ALG WITH RMNS OF OVRNGT CNVCTN WL GIVE CLOUDS AGN MOST OF DAY THUS TEMPS AGN WL HV TO BE MODERATED FOR BNDRY LYR MSTR AND CLD COVER. DEJA VU ALL OVER AGN FOR TUES NGT. NO CHG CONTEMPLATED FOR XTND FCST .DDC...NONE. DDC EE 078/060 078/058 077 08132 GCK EE 081/060 080/057 078 08232 EHA EE 086/058 085/055 082 08242 LBL EE 083/060 082/057 080 08242 HYS BE 082/058 077/056 078 08-22 P28 BE 084/062 082/061 080 08012 JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.